South Carolina, 2010

Damaging Winds and Heavy Rain in South Carolina, August 13, 2010

August 13, 2010 · NWS CHS · 10 events in 3 counties and zones

A hot and humid air mass created surface based CAPE values near 4500 J/kg and lifted indices near -8 during peak heating hours. Thunderstorms initiated during the evening hours as a stationary front just to the north of the county warning area interacted with a sea breeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A hot and humid air mass created surface based CAPE values near 4500 J/kg and lifted indices near -8 during peak heating hours. Thunderstorms initiated during the evening hours as a stationary front just to the north of the county warning area interacted with a sea breeze. Numerous outflow boundaries from initial thunderstorm activity produced additional thunderstorms through the early overnight hours. Some thunderstorms produced damaging winds and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 13, 2:51 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 13, 2:51 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
351 PM EDT FRI AUG 13 2010

.SYNOPSIS...
A WEAK COLD FRONT WILL SLOWLY PROGRESS SOUTH THROUGH THE AREA THIS
WEEKEND BEFORE DISSIPATING EARLY NEXT WEEK. HIGH PRESSURE WILL THEN
SLOWLY REBUILD TOWARD THE MIDDLE PART OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CURRENTLY AT THE SURFACE...A WEAK COLD FRONT EXTENDS FROM NEAR
KMYR TO KCAE...WESTWARD INTO NORTHERN GEORGIA. VISIBLE SATELLITE
IMAGERY SHOWS PARTLY TO MOSTLY CLOUDY SKIES IN PLACE...WITH RADAR
IMAGERY SHOWING DEVELOPING SHOWERS AND THUNDERSTORMS PRIMARILY
ALONG A BOUNDARY FROM EARLY MORNING CONVECTION AS WELL AS THE
INLAND PUSHING SEA BREEZE. MAIN NEAR TERM CONCERN FOR TONIGHT
REVOLVES AROUND POPS.

WILL CARRY CHANCE POPS ALL AREAS EARLY THIS EVENING GIVEN PLENTY OF
INSTABILITY...THE INLAND PUSHING SEA BREEZE...AND OUTFLOW BOUNDARIES
FROM ONGOING CONVECTION. ACTIVITY SHOULD DIMINISH FAIRLY QUICKLY AT
LEAST INITIALLY WITH LOSS OF DIURNAL HEATING...SO WILL CARRY SLIGHT
CHANCE POPS MOST AREA AFTER 00Z SATURDAY. THE ONE EXCEPTION IS
ACROSS FAR NORTHWEST ZONES CLOSER TO THE APPROACHING FRONTAL
BOUNDARY.

AFTER MIDNIGHT...EXPECT THAT MOST OF SOUTHEAST GEORGIA SHOULD REMAIN
DRY WITH THE COLD FRONT DISPLACED FAR ENOUGH NORTH TO PREVENT ANY
MOISTURE POOLING AND SURFACE SPEED CONVERGENCE WHICH COULD LEAD TO
SHOWER/THUNDERSTORM DEVELOPMENT. ACROSS SOUTH CAROLINA ZONES
HOWEVER...NEARLY EVERY NUMERICAL MODEL SHOWS GOOD MOISTURE POOLING
AND SURFACE SPEED CONVERGENCE DEVELOPING. WITH THE COLD FRONT
PUSHING SOUTHWARD INTO NORTHERN ZONES...SEE NO REASON WHY THIS WON/T
OCCUR...SO WILL CARRY CHANCE POPS FOR SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT FROM MIDNIGHT THROUGH DAYBREAK SATURDAY.
OVERNIGHT LOWS ARE EXPECTED TO BOTTOM OUT GENERALLY IN THE MID TO
UPPER 70S ACROSS THE AREA.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY...A WEAK COLD FRONT WILL DROP IN FROM THE NORTH SATURDAY
AND SLOWLY PROGRESS THROUGH SC INTO GA. THERE ARE VARYING MODEL
SOLUTIONS THAT DEPICT HOW MUCH PROGRESS IS MADE...BUT WITH MODEST
DEEP RIDGING CENTERED S OF THE AREA IT IS REASONABLE THAT THE FRONT
WILL WOBBLE OVER NORTHERN TO CENTRAL PORTIONS OF THE CHS CWFA
THROUGHOUT THE DAY TOMORROW. THE FRONT ITSELF ALONG WITH HEIGHTENED
PRE-FRONTAL ISENTROPIC LIFT WILL ENHANCE CLOUD COVER WITHIN A HIGHLY
MOIST ENVIRONMENT THANKS TO A TROPICAL MOISTURE STREAM FROM THE SW.
PWATS WILL EXCEED 2 INCHES...APPROACHING 2.5 INCHES...MAKING FOR
INCREASED COVERAGE OF SHWRS/TSTMS PARTICULARLY OVER CENTRAL AND
SOUTHERN PORTIONS. HAVE INCREASED POPS TO THE LIKELY CATEGORY ALONG
AND SOUTH OF THE SAVANNAH RIVER VALLEY...WITH MID TO HIGH-END CHC
RANGE N OF THE SAVANNAH RIVER. EVEN WITH THE ADDITIONAL CLOUD COVER
AND PRECIP COVERAGE...MAX TEMPS WILL AGAIN RISE TO THE LWR 90S. WITH
DEWPOINTS IN THE MID TO UPR 70S...HEAT INDEX VALUES WILL REACH THE
MID 100S. AM NOT ENTIRELY CONFIDENT ON PRECIP COVERAGE WHICH WILL
GREATLY IMPACT HOW HIGH HEAT INDEX VALUES BECOME...SO WILL DEFER
HEAT ADVISORY DECISIONS TO OVERNIGHT SHIFT. ATTM...MOST AREAS AWAY
FROM THE COAST LOOK TO REACH THE 105 DEGREE CRITERIA WITH SITES WELL
INLAND AS HIGH AS 107.

SUNDAY...THE AFOREMENTIONED FRONT WILL CONTINUE TO SLOWLY WOBBLE
SOUTHWARD...SETTLING CLOSE TO THE ALTAMAHA RIVER. THIS WILL SHIFT
THE AXIS OF HIGHER MOISTURE AND BEST LIFT FURTHER SOUTH...SO HAVE
NUDGED POPS DOWN INTO THE CHC CATEGORY FOR ALL AREAS SUNDAY.
HIGH-END CHC POPS NEAR THE ALTAMAHA RIVER TRENDING BACK TO LOW-END
CHC POPS NEAR THE SANTEE RIVER. WILL STILL HAVE GOOD CLOUD COVERAGE
ALTHOUGH PRECIP COVERAGE SHOULD BE SCALED BACK SINCE SOME SLIGHTLY
DRIER AIR WILL MOVE IN BEHIND THE FRONT FOR THE NORTHERN HALF OF THE
CHS CWFA. THAT BEING SAID...THE SOUTHERN HALF WILL STILL BE DEALING
WITH PWATS IN THE 2.0-2.5 INCH RANGE...LEADING TO SCATTERED
THUNDERSTORM COVERAGE WITH THE POTENTIAL OF LOCALIZED HEAVY
RAINFALL. TEMPS LOOKS TO BE HELD BACK A FEW DEGREES ON SUNDAY...
WITH MAX TEMPS IN THE LOW 90S AND DEWPOINTS IN THE LOW-MID 90S. THIS
WILL HOLD BACK HEAT ADVISORY CRITERIA TO MAINLY FAR SOUTHERN
PORTIONS OF THE AREA.

MONDAY...THE FRONT WILL CONTINUE TO PUSH SOUTH OF THE AREA
MONDAY...CLOSE TO THE GA/FL LINE...ALLOWING DRIER AIR TO FILTER IN
AS HIGH PRESSURE SLOWLY BUILDS BACK IN FROM THE ATLC. THE DEEPEST
MOISTURE WILL AGAIN RESIDE S...IN CLOSER PROXIMITY TO THE WEAK
FRONT...SO HAVE MAINTAINED LOW-MID CHC POPS NEAR THE ALTAMAHA RIVER.
GOING N...INTO THE DRIER AND RELATIVELY MORE STABLE AIR...HAVE
ADVERTISED POPS ONLY IN THE SLGT CHC RANGE. COVERAGE LOOKS TO BE
RATHER MEAGER DUE TO BETTER CAPPING WITH INCREASED H5 HEIGHTS. MAX
TEMPS WILL AGAIN BE IN THE LOW 90S BUT WITH DEWPOINTS AGAIN IN THE
LOW-MID 70S...CONDITIONS LOOK TO FALL JUST SHORT OF HEAT ADVY
CRITERIA.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
DEEP LAYERED RIDGING ACROSS THE WESTERN ATLANTIC WILL SET UP THIS
PERIOD HELPING MAINTAIN A MUGGY AIRMASS OVER THE SOUTHEAST UNITED
STATES. THE STALLED OUT FRONT WILL DISSIPATE INTO A TROUGH OF LOW
PRESSURE AND HELP DRIVE ISOLATED TO SCATTERED AFTERNOON/EVENING
SHOWERS/TSTMS...MAINLY ALONG THE PROGRESSIVE DAILY SEA BREEZE. HIGHS
IN THE LOW TO MID 90S WITH LOWS IN THE MID TO UPPER 70S WILL BE
COMMON. ADDITIONAL HEAT ADVISORIES WILL BE POSSIBLE...ESPECIALLY
THROUGH WEDNESDAY ACROSS SOUTHEAST GEORGIA.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS ARE EXPECTED AT THE TERMINALS THROUGH THE REMAINDER
OF THE AFTERNOON AND EVENING HOURS. HAVE INCLUDED CB MENTION
THROUGH MUCH OF THE AFTERNOON HOURS AT BOTH TAF SITES TO ACCOUNT
FOR POTENTIAL THUNDERSTORM DEVELOPMENT AS THE SEA BREEZE PUSHES
INLAND. ANY CONVECTION SHOULD END BY 01Z...WITH VFR CONDITIONS THEN
EXPECTED THROUGH MIDNIGHT.

A COLD FRONT WILL PUSH INTO SOUTHERN SOUTH CAROLINA AFTER
MIDNIGHT...AND THIS WILL RESULT IN GOOD MOISTURE AND SPEED
CONVERGENCE NEAR THE CHS TERMINAL. NOT CONFIDENT ENOUGH TO GO WITH
A PREVAILING MVFR OR INCLUDE TEMPO MVFR AT THIS TIME...BUT WILL
MENTION VCSH FROM 06Z THROUGH 14Z AS WELL AS CB. AFTER 14Z...THE
FRONT SHOULD BE SOUTH OF THE CHS TERMINAL...SO WILL CONTINUE TO
MENTION CB FOR REDUCED PROBABILITIES OF SHOWERS/THUNDERSTORMS.

ACROSS SOUTHEAST GEORGIA IT APPEARS THAT THE COLD FRONT WILL
REMAIN NORTH OF THE AREA THROUGH MID TO LATE MORNING...SO WILL
KEEP VFR CONDITIONS IN PLACE AT THE SAV TERMINAL THROUGH THE TAF
FORECAST PERIOD. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP BY EARLY AFTERNOON SATURDAY ACROSS SOUTHEAST GEORGIA...SO
HAVE MENTIONED CB AT THE SAV TERMINAL AFTER 16Z.

EXTENDED AVIATION OUTLOOK...
CHANCES FOR AFTERNOON/EVENING SHOWERS DECREASE THROUGH TUESDAY
AS A WEAK COLD FRONT PUSHES SOUTH OF THE AREA AND DISSIPATES.
BRIEF MVFR CONDITIONS ARE POSSIBLE IN ANY CONVECTION...AS WELL AS
EACH MORNING IN FOG/STRATUS.

&&

.MARINE...
A WEAK COLD FRONT WILL PUSH SOUTHWARD INTO THE WATERS OVERNIGHT
TONIGHT...WITH WINDS SWINGING AROUND TO THE EAST BY DAYBREAK ACROSS
THE NORTHERN SOUTH CAROLINA WATERS. SOUTH OF THE COLD FRONT EXPECT A
BIT OF A WIND SURGE TONIGHT...WITH WINDS BECOMING WESTERLY UP TO 15
KNOTS. NEVERTHELESS NOT EXPECTING ANY SIGNIFICANT MARINE ISSUES
OUTSIDE OF THUNDERSTORMS...WITH WINDS AND SEAS REMAINING SOLIDLY
BELOW SMALL CRAFT THRESHOLDS.

SATURDAY THROUGH TUESDAY...MARINE CONDITIONS WILL REMAIN BELOW
ADVISORY THRESHOLDS THROUGH THE PERIOD. A WEAK COLD FRONT WILL PUSH
SOUTH THROUGH THE WATERS OVER THE WEEKEND...SHIFTING WINDS FROM
SOUTH/SOUTHWEST TO EAST SATURDAY...THEN TO NORTHEAST SATURDAY NIGHT
INTO SUNDAY MORNING. 10 TO 15 KNOT WINDS MAY INCREASE TO AROUND 15
KNOTS ALONG AND BEHIND THE FRONT...ESPECIALLY DURING AFTERNOON
SEABREEZE CIRCULATIONS. SEAS WILL GENERALLY REMAIN BETWEEN 2 TO 3 FT
WITHIN 20 NM OF SHORE WHILE SOME 4 FOOT SEAS MAY BE SEEN IN THE
OUTER GA WATERS. A WEAKER SOUTHEAST FLOW IS EXPECTED TO RETURN
MONDAY AND TUESDAY AS THE FRONT DISSIPATES AND ATLANTIC HIGH
PRESSURE BUILDS IN.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ087-088-
     099>101-114>119-137>141.
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ040-042>045-
     047>052.
MARINE...NONE.

&&

JRJ/JPC
Hazardous weather outlook, Aug 13, 3:05 AM EST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
405 AM EDT FRI AUG 13 2010

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-140930-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
405 AM EDT FRI AUG 13 2010

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE LOWER TO MID
90S AND MODERATE LEVELS OF HUMIDITY WILL LIKELY PRODUCE HEAT
INDICES NEAR 105 DEGREES FOR MANY AREAS AWAY FROM THE IMMEDIATE
COAST EACH AFTERNOON THROUGH THE PERIOD...ESPECIALLY ACROSS
SOUTHEAST GEORGIA. THUS...HEAT ADVISORIES MAY BE REQUIRED FOR
PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-140930-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
405 AM EDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 3:08 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT FRI AUG 13 2010

SCZ045-050-132030-
CHARLESTON-INLAND BERKELEY-
408 PM EDT FRI AUG 13 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
CHARLESTON COUNTIES THROUGH 430 PM EDT...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM ALVIN TO HALFWAY
CREEK. THESE STORMS WERE NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CENTENARY...JAMESTOWN...MCCLELLANVILLE AND SAINT STEPHEN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3310 7928 3306 7937 3302 7937 3303 7941
      3301 7938 3307 7934 3306 7933 3304 7933
      3300 7935 3299 7950 3303 7953 3298 7956
      3300 7955 3345 8000 3349 7994 3332 7974
      3325 7949 3314 7929
TIME...MOT...LOC 2006Z 279DEG 1KT 3337 7982 3312 7958
Special weather statement, Aug 13, 3:27 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
427 PM EDT FRI AUG 13 2010

SCZ045-050-132130-
CHARLESTON-INLAND BERKELEY-
427 PM EDT FRI AUG 13 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
CHARLESTON COUNTIES THROUGH 530 PM EDT...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM ALVIN TO HALFWAY
CREEK. THESE STORMS ARE NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AWENDAW...CENTENARY...JAMESTOWN...MCCLELLANVILLE AND SAINT STEPHEN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3310 7928 3301 7937 3301 7938 3300 7935
      3299 7950 3303 7953 3300 7958 3299 7953
      3291 7957 3350 8012 3351 7996 3332 7974
      3325 7949 3314 7929
TIME...MOT...LOC 2026Z 281DEG 1KT 3338 7983 3312 7957
Special weather statement, Aug 13, 4:08 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
508 PM EDT FRI AUG 13 2010

GAZ138>141-132215-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-
508 PM EDT FRI AUG 13 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH AND LIBERTY
COUNTIES THROUGH 615 PM EDT...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM EULONIA TO SAPELO
ISLAND...MOVING EAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...CRESCENT...EULONIA...JONES...MERIDIAN...PINE HARBOR...
SAPELO ISLAND...SHELLMAN BLUFF...SOUTH NEWPORT...TOWNSEND AND
VALONA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3144 8131 3145 8134 3139 8131 3150 8161
      3171 8147 3162 8113 3156 8118 3161 8119
      3164 8125 3158 8120 3153 8131 3154 8126
      3150 8130 3153 8117 3152 8117 3137 8127
TIME...MOT...LOC 2108Z 250DEG 4KT 3155 8144 3151 8128
Special weather statement, Aug 13, 4:36 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
536 PM EDT FRI AUG 13 2010

GAZ116-117-138-139-141-132215-
COASTAL BRYAN-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND BRYAN-INLAND
LIBERTY-
536 PM EDT FRI AUG 13 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH...BRYAN AND
LIBERTY COUNTIES THROUGH 615 PM EDT...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LIMERICK...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELFAST...FORT STEWART...HALFMOON LANDING...KELLER...MCINTOSH...
MIDWAY...RETREAT...RICEBORO...SUNBURY AND CROSSROADS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3170 8146 3177 8161 3195 8147 3194 8135
      3188 8122 3178 8118 3173 8118 3175 8123
      3172 8118 3170 8119 3170 8116 3162 8113
TIME...MOT...LOC 2136Z 321DEG 6KT 3182 8139

33
Special weather statement, Aug 13, 5:15 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
615 PM EDT FRI AUG 13 2010

SCZ044-050-132245-
CHARLESTON-DORCHESTER-
615 PM EDT FRI AUG 13 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
CHARLESTON COUNTIES THROUGH 645 PM EDT...

AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CLUBHOUSE CROSSROADS...MOVING SOUTHEAST AT
5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
DELEMAR CROSSROADS...HOLLYWOOD...MEGGETT AND RAVENEL...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3277 8010 3269 8029 3296 8040 3299 8031
TIME...MOT...LOC 2216Z 321DEG 6KT 3292 8031

33
Local storm report, Aug 13, 5:20 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
620 PM EDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     GOOSE CREEK             32.98N 80.03W
08/13/2010  M50 MPH          BERKELEY           SC   MESONET

            50 MPH WIND GUST MEASURED AT NAVAL WEAPONS STATION NEAR
            GOOSE CREEK.

&&

DPB

The radar

The Charleston,SC radar (KCLX), 103 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Charleston

When
August 13, 5:20 PM EST to 5:21 PM EST
Where
Charleston County, Charleston Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Public
Coordinates
32.850, -79.970

The public reported 2 inch diameter limbs down in North Charleston.

Thunderstorm Wind, Berkeley

When
August 13, 5:20 PM EST to 5:21 PM EST
Where
Berkeley County, Goose Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.980, -80.030

Law enforcement estimated 60 to 70 mph winds in Goose Creek.

Thunderstorm Wind, Charleston

When
August 13, 5:24 PM EST to 5:25 PM EST
Where
Charleston County, Charleston Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.850, -79.970

A trained spotter reported a railroad cross arm bent over the catwalk that goes across the tracks.

Thunderstorm Wind, Charleston

When
August 13, 5:24 PM EST to 5:25 PM EST
Where
Charleston County, Charleston Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.850, -79.970

A spotter estimated 60 mph gusts near the intersection of Ashley Phosphate Road and Rivers Avenue.

Thunderstorm Wind, Berkeley

When
August 13, 5:27 PM EST to 5:28 PM EST
Where
Berkeley County, 1.5 mi NNE of The Farms
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
32.940, -80.010

A trained spotter reported privacy fences blown down in various yards. The spotter also reported several trees blown down across parts of Foster Creek Road.

Thunderstorm Wind, Berkeley

When
August 13, 5:30 PM EST to 5:31 PM EST
Where
Berkeley County, 2.07 mi S of Inness
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.950, -80.000

The public reported several trees down and on roads in the Harbor Lakes Subdivision area.

Thunderstorm Wind, Charleston

When
August 13, 5:34 PM EST to 5:35 PM EST
Where
Charleston County, Charleston Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
32.850, -79.970

A spotter reported 2 inch diameter limbs down near the intersection of Ashley Phosphate Road and Rivers Avenue.

Thunderstorm Wind, Berkeley

When
August 13, 5:35 PM EST to 5:36 PM EST
Where
Berkeley County, 0.69 mi S of Goose Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
32.970, -80.030

The public reported several 3 to 4 inch diameter limbs down near Otranto South Carolina.

Heavy Rain, Charleston

When
August 13, 6:00 PM EST to 6:01 PM EST
Where
Charleston County, 1.48 mi SSE of Deer Park
Deaths
0 direct, 1 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.950, -80.040

Local media reported a 73 year old woman drowned after she drove off a parking lot into a retention pond. Witnesses say she could not see the sharp drop-off from the parking lot to the retention pond due to heavy rain at the time. The woman was transported to Roper Hospital where she was pronounced dead due to drowning.

Thunderstorm Wind, Dorchester

When
August 13, 6:15 PM EST to 6:16 PM EST
Where
Dorchester County, 6.53 mi SSW of Givhans
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.940, -80.390

Law enforcement reported a tree down on Jelico Court.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Charleston2010-08-1378FemaleIn WaterIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2010Every state in 2010This day in weather historyWarnings in South Carolina, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252046, 252056, 252048, 252058, 252052, 252064, 252062, 252060, 252466, 252067.